I am new to my PCOS dx (although not new to IF, thanks to my endo! ) I was prescribed Metformin. I don't have insulin issues and am quite a thin person (and I ovulate on my own) ...but I do understand the statistics about m/c prevention so I know why I'm on Met.
I just took my first pill at breakfast today.
My question is: Does Met take your appetite away? I ate a large breakfast (same as usual), took the Met, and basically haven't been hungry for the rest of the day. It's really troubling me. I had deviled eggs and carrot chips for lunch (that's it!) and a banana and a seaweed strip for dinner. Like the kind you'd wrap sushi inside, except without the sushi. I can't believe I'm not hungry. Or thirsty, actually. It's like the whole sensation has gone away.
In a week, I'm supposed to double the dose! Just wondering if this effect goes away. I had heard that some women lose quite a bit of weight on Met. Is this why? Also, I read that Met can give you nausea and all kinds of other discomforts. Maybe this is my body sensing that food would make it sick?
Anyway, I'd be grateful for anyone's comments about Met.
P.S. I've been reading people's posts about low-carb diets while on Met. My doctor didn't say a thing to me about diet changes. Does anyone have any particular suggestions, diet-wise, as to what has worked for you?
Results 1 to 6 of 6
09-08-2005, 01:13 AM #1Lauren2005Registered Userhas no status.
Metformin and hunger?
Last edited by Lauren2005; 09-08-2005 at 01:17 AM.
09-08-2005, 05:43 AM #2Paula_in_DERegistered Useris winter over yet?
- Join Date
- Jan 2002
- The land of OZ
- Post Thanks / Like
- Blog Entries
- My Mood
I'm 5"4" and 123 lbs. and was just dx IR a week ago. I was dx PCOS in 2000. I don't believe weight problems have to be present for IR to be.
Back to the topic. Yes, sometimes I've noticed I'm just not hungry but I eat something anyway. The only side effect I've really noticed with metformin is the diarrhea. I've also noticed the more carbs I eat the worse the diarrhea. I'm monitoring my carb intake but don't go overboard on it. After years doing this I've maintained my weight (not lost) and know why I have the side effects I do when I do have them.
Metformin has also regulated my cycles.
09-08-2005, 06:27 AM #3LittleaBigePCOShas no status.
I have been on Metformin for about 3 months now and I eat a lot less than I did before I was on it. I notice that I am not as hungry to start with and then I fill up faster when I do eat. Hope everything goes well!!
09-08-2005, 10:10 AM #4Lauren2005Registered Userhas no status.
Thank you! It's good to confirm that this was not in my head. It was such a dramatic change that it did trouble me.
I did wake up hungry (and a bit nauseous) today, and had a high-protein breakfast with no carbs... I don't plan to cut them out entirely, but my body sure didn't want any this morning!
Paula, thanks for the reassurance that the Met won't reduce me to skin and bones. My insulin tests were normal (and my cycles only vary by a few days) so I had wondered if this drug would do very strange things to me. I appreciate the level of detail in your post, and the insight into the carb-diarrhea link. That's something I'd rather learn second-hand!
Christi, your post also helped to put my mind at ease, and that point about feeling full more quickly is so true! All this in just 24 hours. Met must be one heck of a med!
09-09-2005, 11:22 PM #5aspeluaRegistered Userhas no status.
I am just finishing my second month on Met and I have experienced similar things. I lost my appetite for about two weeks but it slowly came back. I notice now that when I'm hungry I had better eat fast or I get shaky and start feeling nauseous. If this happens I find that it goes away pretty quickly as long as I force myself to eat.
I went to the doc last week and I have lost 5 lbs. I am 5'5" and now weigh 120lbs. I don't know if this weight loss is due to the effects of the drug or loss of appetite. Anyway, I am getting used to it and the good news is that I have started my period for the first time in YEARS without progesterone.
I didn't want to drink water for awhile either. That too went away.
09-24-2005, 07:11 AM #6
I've been on 1000mg of Met for around 2 months now. I have had a significant decrease to my appetite, which is a great thing! I have lost over 20 pounds by doing a lower-carb diet.
Concerning the low carb issue, I have found when I eat foods that are sugary, or higher in carbs, pasta, etc....I get really sick! Stomach aches, bathroom problems, and all that stuff. So, I naturally try to stay away from starchy foods.
DISCLAIMER: Fertile Thoughts allows advertisers to publish information about their services. Fertile Thoughts does not provide medical advice or endorse any particular service or approach to treating infertility. We encourage people to learn as much as possible about the range of options available before committing to any one. We also encourage users to share their thoughts on all fertility options on our forums.